• Previous Article
    Classifications of positive solutions to an integral system involving the multilinear fractional integral inequality
  • DCDS Home
  • This Issue
  • Next Article
    Positive solutions to a nonlinear fractional equation with an external source term
October  2022, 42(10): 4707-4740. doi: 10.3934/dcds.2022069

Asymptotic behavior of spreading fronts in an anisotropic multi-stable equation on $ \mathit{\boldsymbol{\mathbb{R}^N}} $

1. 

Department of Mathematics and Physics, Faculty of Science, Kanagawa University, 2946 Tsuchiya, Hiratsuka City, Kanagawa, 259-1293, Japan

2. 

Faculty of Science and Engineering, Iwate University, Ueda 3-18-34, Morioka, Iwate, 020-8550, Japan

*Corresponding author: Hiroshi Matsuzawa

Received  September 2021 Revised  April 2022 Published  October 2022 Early access  May 2022

Fund Project: H. Matsuzawa was partially supported by Grant-in-Aid for Scientific Research (C) (20K03709), and M. Nara was partially supported by Grant-in-Aid for Scientific Research (C) (19K03556)

We consider the Cauchy problem for an anisotropic reaction diffusion equation with a multi-stable nonlinearity on $ \mathbb{R}^N $, $ N\ge 2 $ and investigate the large time behavior of the solution. This problem with a bistable nonlinearity has been investigated by Matano, Mori and Nara [Ann. Inst. H. Poincaré Anal. Non Linéaire 36 (2019), pp. 585-626]. They showed that under the suitable condition on the initial function the solution develops a spreading front whose position is closely approximated by the expanding Wulff shape for all large times. In this paper we will extend their results to the problem with a multi-stable type nonlinearity, that is, the case where the nonlinearity can be decomposed to $ K $ number of bistable nonlinearities and show that under certain conditions on the nonlinearity and the initial function the solution develops $ K $ number of spreading fronts whose positions are closely approximated by the expanding Wulff shapes with different expanding speeds. In other words, for any direction the solution on the ray of the direction looks like stacked traveling waves, that is, on the ray the solution approaches the so called propagating terrace. The key step for extension to multi-stable case is to construct $ K $ number of upper solutions and lower solutions all at once.

Citation: Hiroshi Matsuzawa, Mitsunori Nara. Asymptotic behavior of spreading fronts in an anisotropic multi-stable equation on $ \mathit{\boldsymbol{\mathbb{R}^N}} $. Discrete and Continuous Dynamical Systems, 2022, 42 (10) : 4707-4740. doi: 10.3934/dcds.2022069
References:
[1]

M. AlfaroH. GarckeD. HilhorstH. Matano and R. Schätzle, Motion by anisotropic mean curvature as sharp interface limit of an inhomogeneous and anisotropic Allen–Cahn equation, Proc. Roy. Soc. Edinburgh Sect. A, 140 (2010), 673-706.  doi: 10.1017/S0308210508000541.

[2]

D. G. Aronson, Bounds for the fundamental solution of a parabolic equation, Bull. Am. Math. Soc., 73 (1967), 890-896.  doi: 10.1090/S0002-9904-1967-11830-5.

[3]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, In Partial Differential Equations and Related Topics, Lecture Notes in Math. Springer, Berlin, 446 (1975), 5–49.

[4]

D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. in Math., 30 (1978), 33-76.  doi: 10.1016/0001-8708(78)90130-5.

[5]

H. Berestycki and F. Hamel, Generalized travelling waves for reaction-diffusion equations, In Perspectives in Nonlinear Partial Differential Equations. In Honor of H. Brezis, Contemp. Math., 446 (2007), 101–123. doi: 10.1090/conm/446/08627.

[6]

W. Ding and H. Matano, Dynamics of time-periodic reaction-diffusion equations with front-like initial data on $\mathbb{R}$, SIAM J. Math. Anal., 52 (2020), 2411-2462.  doi: 10.1137/19M1268987.

[7]

Y. Du and H. Matano, Radial terrace solutions and propagation profile of multistable reaction-diffusion equations over $\mathbb{R}^N$, preprint, 2017, arXiv: 1711.00952.

[8]

A. DucrotT. Giletti and H. Matano, Existence and convergence to a propagating terrace in one-dimensional reaction-diffusion equations, Trans. Amer. Math. Soc., 366 (2014), 5541-5566.  doi: 10.1090/S0002-9947-2014-06105-9.

[9]

C. M. Elliott and R. Schätzle, The limit of the anisotropic double-obstacle Allen-Cahn equation, Proc. Roy. Soc. Edinburgh Sect. A, 126 (1996), 1217-1234.  doi: 10.1017/S0308210500023374.

[10]

C. M. Elliott and R. Schätzle, The limit of the fully anisotropic double-obstacle Allen-Cahn equation in the nonsmooth case, SIAM J. Math. Anal., 28 (1997), 274-303.  doi: 10.1137/S0036141095286733.

[11]

P. C. Fife and J. B. McLeod, The approach of solutions of nonlinear diffusion equations to travelling front solutions, Arch. Ration. Mech. Anal., 65 (1977), 335-361.  doi: 10.1007/BF00250432.

[12]

Y. GigaT. Ohtsuka and R. Schätzle, On a uniform approximation of motion by anisotropic curvature by the Allen-Cahn equations, Interfaces Free Bound., 8 (2006), 317-348.  doi: 10.4171/IFB/146.

[13]

T. Gilleti and L. Rossi, Pulsating solutions for multidimensional bistable and multistable equations, Math. Ann., 378 (2020), 1555-1611.  doi: 10.1007/s00208-019-01919-z.

[14]

Y. KanekoH. Matsuzawa and Y. Yamada, Asymptotic profiles of solutions and propagating terrace for a free boundary problem of nonlinear diffusion equation with positive bistable nonlinearity, SIAM J. Math. Anal., 52 (2020), 65-103.  doi: 10.1137/18M1209970.

[15]

Y. Kaneko, H. Matsuzawa and Y. Yamada, A free boundary problem of nonlinear diffusion equation with positive bistable nonlinearity in high space dimensions II : Asymptotic profiles of solutions and radial terrace solution, preprint.

[16]

O. A. Ladyzenskaja, V. A. Solonnikov and N. N. Ural' ceva, Linear and Quasilinear Equations of Parabolic Type, Amer. Math. Soc., Providence, RI, 1968.

[17]

G. M. Lieberman, Second Order Parabolic Differential Equations, World Scientific, Singapore, 1996. doi: 10.1142/3302.

[18]

H. MatanoY. Mori and M. Nara, Asymptotic behavior of spreading fronts in the anisotropic Allen-Cahn equation on $\mathbb{R}^N$, Ann. I. H. Poincaré Anal. Non Linéaire, 36 (2019), 585-626.  doi: 10.1016/j.anihpc.2018.07.003.

[19]

P. Poláčik, Planar propagating terrace and the asymptotic one-dimensional symmetry of solutions of semilinear parabolic equations, SIAM J. Math. Anal., 49 (2017), 3716-3740.  doi: 10.1137/16M1100745.

[20]

P. Poláčik, Propagating terrace and the dynamics of front-like solutions of reaction-diffusion equations on $\mathbb{R}$, Mem. Amer. Math. Soc., 264 (2020).

[21]

E. Risler, Global convergence toward traveling fronts in nonlinear parabolic systems with a gradient structure, Ann. I. H. Poincaré Anal. Non Linéaire, 25 (2008), 381-424.  doi: 10.1016/j.anihpc.2006.12.005.

show all references

References:
[1]

M. AlfaroH. GarckeD. HilhorstH. Matano and R. Schätzle, Motion by anisotropic mean curvature as sharp interface limit of an inhomogeneous and anisotropic Allen–Cahn equation, Proc. Roy. Soc. Edinburgh Sect. A, 140 (2010), 673-706.  doi: 10.1017/S0308210508000541.

[2]

D. G. Aronson, Bounds for the fundamental solution of a parabolic equation, Bull. Am. Math. Soc., 73 (1967), 890-896.  doi: 10.1090/S0002-9904-1967-11830-5.

[3]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, In Partial Differential Equations and Related Topics, Lecture Notes in Math. Springer, Berlin, 446 (1975), 5–49.

[4]

D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. in Math., 30 (1978), 33-76.  doi: 10.1016/0001-8708(78)90130-5.

[5]

H. Berestycki and F. Hamel, Generalized travelling waves for reaction-diffusion equations, In Perspectives in Nonlinear Partial Differential Equations. In Honor of H. Brezis, Contemp. Math., 446 (2007), 101–123. doi: 10.1090/conm/446/08627.

[6]

W. Ding and H. Matano, Dynamics of time-periodic reaction-diffusion equations with front-like initial data on $\mathbb{R}$, SIAM J. Math. Anal., 52 (2020), 2411-2462.  doi: 10.1137/19M1268987.

[7]

Y. Du and H. Matano, Radial terrace solutions and propagation profile of multistable reaction-diffusion equations over $\mathbb{R}^N$, preprint, 2017, arXiv: 1711.00952.

[8]

A. DucrotT. Giletti and H. Matano, Existence and convergence to a propagating terrace in one-dimensional reaction-diffusion equations, Trans. Amer. Math. Soc., 366 (2014), 5541-5566.  doi: 10.1090/S0002-9947-2014-06105-9.

[9]

C. M. Elliott and R. Schätzle, The limit of the anisotropic double-obstacle Allen-Cahn equation, Proc. Roy. Soc. Edinburgh Sect. A, 126 (1996), 1217-1234.  doi: 10.1017/S0308210500023374.

[10]

C. M. Elliott and R. Schätzle, The limit of the fully anisotropic double-obstacle Allen-Cahn equation in the nonsmooth case, SIAM J. Math. Anal., 28 (1997), 274-303.  doi: 10.1137/S0036141095286733.

[11]

P. C. Fife and J. B. McLeod, The approach of solutions of nonlinear diffusion equations to travelling front solutions, Arch. Ration. Mech. Anal., 65 (1977), 335-361.  doi: 10.1007/BF00250432.

[12]

Y. GigaT. Ohtsuka and R. Schätzle, On a uniform approximation of motion by anisotropic curvature by the Allen-Cahn equations, Interfaces Free Bound., 8 (2006), 317-348.  doi: 10.4171/IFB/146.

[13]

T. Gilleti and L. Rossi, Pulsating solutions for multidimensional bistable and multistable equations, Math. Ann., 378 (2020), 1555-1611.  doi: 10.1007/s00208-019-01919-z.

[14]

Y. KanekoH. Matsuzawa and Y. Yamada, Asymptotic profiles of solutions and propagating terrace for a free boundary problem of nonlinear diffusion equation with positive bistable nonlinearity, SIAM J. Math. Anal., 52 (2020), 65-103.  doi: 10.1137/18M1209970.

[15]

Y. Kaneko, H. Matsuzawa and Y. Yamada, A free boundary problem of nonlinear diffusion equation with positive bistable nonlinearity in high space dimensions II : Asymptotic profiles of solutions and radial terrace solution, preprint.

[16]

O. A. Ladyzenskaja, V. A. Solonnikov and N. N. Ural' ceva, Linear and Quasilinear Equations of Parabolic Type, Amer. Math. Soc., Providence, RI, 1968.

[17]

G. M. Lieberman, Second Order Parabolic Differential Equations, World Scientific, Singapore, 1996. doi: 10.1142/3302.

[18]

H. MatanoY. Mori and M. Nara, Asymptotic behavior of spreading fronts in the anisotropic Allen-Cahn equation on $\mathbb{R}^N$, Ann. I. H. Poincaré Anal. Non Linéaire, 36 (2019), 585-626.  doi: 10.1016/j.anihpc.2018.07.003.

[19]

P. Poláčik, Planar propagating terrace and the asymptotic one-dimensional symmetry of solutions of semilinear parabolic equations, SIAM J. Math. Anal., 49 (2017), 3716-3740.  doi: 10.1137/16M1100745.

[20]

P. Poláčik, Propagating terrace and the dynamics of front-like solutions of reaction-diffusion equations on $\mathbb{R}$, Mem. Amer. Math. Soc., 264 (2020).

[21]

E. Risler, Global convergence toward traveling fronts in nonlinear parabolic systems with a gradient structure, Ann. I. H. Poincaré Anal. Non Linéaire, 25 (2008), 381-424.  doi: 10.1016/j.anihpc.2006.12.005.

Figure 1.  (Left) top view of a spreading front with $ K = 2 $, and the cross section of the solution that approaches at large time to the profile of a propagating terrace (stacked traveling waves) along the direction ${\boldsymbol{\nu}}$. (Right) A planar propagating terrace whose level set is tangential to the spreading Wulff shapes, and its cross section
[1]

Chiara Corsato, Colette De Coster, Pierpaolo Omari. Radially symmetric solutions of an anisotropic mean curvature equation modeling the corneal shape. Conference Publications, 2015, 2015 (special) : 297-303. doi: 10.3934/proc.2015.0297

[2]

Chiara Corsato, Colette De Coster, Franco Obersnel, Pierpaolo Omari, Alessandro Soranzo. A prescribed anisotropic mean curvature equation modeling the corneal shape: A paradigm of nonlinear analysis. Discrete and Continuous Dynamical Systems - S, 2018, 11 (2) : 213-256. doi: 10.3934/dcdss.2018013

[3]

Matthias Bergner, Lars Schäfer. Time-like surfaces of prescribed anisotropic mean curvature in Minkowski space. Conference Publications, 2011, 2011 (Special) : 155-162. doi: 10.3934/proc.2011.2011.155

[4]

Annalisa Cesaroni, Valerio Pagliari. Convergence of nonlocal geometric flows to anisotropic mean curvature motion. Discrete and Continuous Dynamical Systems, 2021, 41 (10) : 4987-5008. doi: 10.3934/dcds.2021065

[5]

Weimin Sheng, Caihong Yi. A class of anisotropic expanding curvature flows. Discrete and Continuous Dynamical Systems, 2020, 40 (4) : 2017-2035. doi: 10.3934/dcds.2020104

[6]

Oleksandr Misiats, Nung Kwan Yip. Convergence of space-time discrete threshold dynamics to anisotropic motion by mean curvature. Discrete and Continuous Dynamical Systems, 2016, 36 (11) : 6379-6411. doi: 10.3934/dcds.2016076

[7]

Dimitra Antonopoulou, Georgia Karali. A nonlinear partial differential equation for the volume preserving mean curvature flow. Networks and Heterogeneous Media, 2013, 8 (1) : 9-22. doi: 10.3934/nhm.2013.8.9

[8]

Georgi I. Kamberov. Recovering the shape of a surface from the mean curvature. Conference Publications, 1998, 1998 (Special) : 353-359. doi: 10.3934/proc.1998.1998.353

[9]

Yavar Kian, Alexander Tetlow. Hölder-stable recovery of time-dependent electromagnetic potentials appearing in a dynamical anisotropic Schrödinger equation. Inverse Problems and Imaging, 2020, 14 (5) : 819-839. doi: 10.3934/ipi.2020038

[10]

Sergey Degtyarev. Cauchy problem for a fractional anisotropic parabolic equation in anisotropic Hölder spaces. Evolution Equations and Control Theory, 2022  doi: 10.3934/eect.2022029

[11]

Changfeng Gui, Huaiyu Jian, Hongjie Ju. Properties of translating solutions to mean curvature flow. Discrete and Continuous Dynamical Systems, 2010, 28 (2) : 441-453. doi: 10.3934/dcds.2010.28.441

[12]

Giulio Colombo, Luciano Mari, Marco Rigoli. Remarks on mean curvature flow solitons in warped products. Discrete and Continuous Dynamical Systems - S, 2020, 13 (7) : 1957-1991. doi: 10.3934/dcdss.2020153

[13]

Zhengchao Ji. Cylindrical estimates for mean curvature flow in hyperbolic spaces. Communications on Pure and Applied Analysis, 2021, 20 (3) : 1199-1211. doi: 10.3934/cpaa.2021016

[14]

Marie Henry, Danielle Hilhorst, Masayasu Mimura. A reaction-diffusion approximation to an area preserving mean curvature flow coupled with a bulk equation. Discrete and Continuous Dynamical Systems - S, 2011, 4 (1) : 125-154. doi: 10.3934/dcdss.2011.4.125

[15]

Bennett Palmer. Stable closed equilibria for anisotropic surface energies: Surfaces with edges. Journal of Geometric Mechanics, 2012, 4 (1) : 89-97. doi: 10.3934/jgm.2012.4.89

[16]

Mostafa Fazly, Yuan Li. Partial regularity and Liouville theorems for stable solutions of anisotropic elliptic equations. Discrete and Continuous Dynamical Systems, 2021, 41 (9) : 4185-4206. doi: 10.3934/dcds.2021033

[17]

Tobias H. Colding and Bruce Kleiner. Singularity structure in mean curvature flow of mean-convex sets. Electronic Research Announcements, 2003, 9: 121-124.

[18]

José A. Carrillo, Bertram Düring, Lisa Maria Kreusser, Carola-Bibiane Schönlieb. Equilibria of an anisotropic nonlocal interaction equation: Analysis and numerics. Discrete and Continuous Dynamical Systems, 2021, 41 (8) : 3985-4012. doi: 10.3934/dcds.2021025

[19]

Thomas Blanc, Mihaï Bostan. Multi-scale analysis for highly anisotropic parabolic problems. Discrete and Continuous Dynamical Systems - B, 2020, 25 (1) : 335-399. doi: 10.3934/dcdsb.2019186

[20]

Daehwan Kim, Juncheol Pyo. Existence and asymptotic behavior of helicoidal translating solitons of the mean curvature flow. Discrete and Continuous Dynamical Systems, 2018, 38 (11) : 5897-5919. doi: 10.3934/dcds.2018256

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (133)
  • HTML views (137)
  • Cited by (0)

Other articles
by authors

[Back to Top]